Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Midland/Odessa, TX

May 26, 2001Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2001, 9:12 PM CDT for Upton County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2001, 9:12 PM CDT (02:12 UTC)
Expired
May 26, 2001, 10:00 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Upton County, TX

What was reported inside it

TimeReportWhereRemark
May 26, 9:50 PM CDTHail 1.75Rankin, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1655 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1655 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3088 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 270213
SVRMAF
TXC461-270300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 PM CDT SAT MAY 26 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN UPTON COUNTY IN TEXAS

* UNTIL 1000 PM CDT

* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR  MIDKIFF...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  MIDKIFF...OPEN COUNTRY OF EASTERN UPTON COUNTY.

HAILSTONES AS LARGE AS NICKLES HAVE BEEN REPORTED WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM/...PUT YOUR CAR IN A
GARAGE IF TIME PERMITS.

LARGE HAIL AND WIND GUSTS UP TO 70 MPH CAN BE EXPECTED IN THE WARNED
AREA.

LAT...LON 3132 10199 3130 10180 3165 10179 3165 10198

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:50 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 26, 3:50 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT SAT MAY 26 2001

SHORT TERM...
NOT MUCH GOING ON AT THE MOMENT.  WIDELY SCATTERED DIURNALLY DRIVEN
CONVECTION CONTINUES FROM THE DAVIS MOUNTAINS NORTH THROUGH THE
GUADALUPES...WITH ADDITIONAL CONVECTION NOTED OVER THE HIGHER TERRAIN
OF EAST CENTRAL NEW MEXICO.  LATEST SURFACE MESOANALYSIS SHOWS THE
LOW LEVEL THETAE RIDGE EXTENDING FROM THE TEXAS SOUTH PLAINS SOUTH
ACROSS THE WESTERN LOW ROLLING PLAINS AND INTO THE WESTERN EDWARDS
PLATEAU.  THE AIRMASS IS FAIRLY UNSTABLE WITH MUCAPES ABOVE 2500 J/KG
ACROSS THE EASTERN CWA...AND VERY LITTLE CIN REMAINS.  RIGHT NOW IT
LOOKS LIKE THE CONVECTIVE MODE IS MULTICELLULAR GIVEN THE LARGE LARGE
SURFACE T/TD SPREADS (INDICATIVE OF HIGH LFC'S...STRONGER SUBCLOUD
DIABATIC COOLING...ETC ETC) AND WEAK MID LEVEL WINDS.  WE MAY SEE A
FEW STORMS TRY TO POP OUT ON THE PLAINS LATER THIS AFTERNOON...BUT
THE BEST CHANCES WILL BE LATER THIS EVENING AS THE NOCTURNAL LOW
LEVEL JET KICKS IN AND INCREASES FORCING SOMEWHAT.  MUCH LIKE LAST
NIGHT...WE SHOULD SEE SOME MULTICELL CLUSTERS GIN UP OVER OUR
NORTHWESTERN ZONES NORTH INTO EAST CENTRAL NEW MEXICO AND TRANSLATE
SOUTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
LATE TONIGHT.  WILL RUN THE HIGHEST POPS OVER NORTHEASTERN ZONES
WHERE BETTER FORCING AND MOISTURE EXIST...WITH LESSER POPS FURTHER
SOUTH AND WEST.  EXPECT ISOLATED CONVECTION OVER THE HIGHER TERRAIN
OUT WEST WILL DIMINISH AROUND SUNSET.  OTHER THAN VARIABLE AND GUSTY
WINDS AND MVFR VSBYS INVOF CONVECTIVE ACTIVITY...NO AVIATION CONCERNS
ARE EXPECTED OVERNIGHT ACROSS THE CWA.

LONG TERM...
THE MODELS APPEAR REASONABLY INITIALIZED THIS MORNING...AND HAVE
NO REAL HEARTBURN OVER THEIR SOLUTIONS.  ALL INDICATE A MARKED
INCREASE IN THE EML OVER THE REGION AS H7 TEMPS WARM TO WELL ABOVE
12C.  THE GRADUAL FILLING OF THE PERSISTENT MIDWESTERN CLOSED LOW AND
INCREASING SHORTWAVE RIDGING OVER THE SOUTHERN PLAINS WILL KEEP THE
BEST DYNAMICS WELL TO THE NORTH OF THE REGION...AND THERE DOES NOT
APPEAR TO BE MUCH IN THE WAY OF LOW LEVEL FORCING OROGRAPHY TO DRIVE
PARCELS THROUGH THE STRENGTHENING CAP.  THUS HOT AND DRY CONDITIONS
ARE FORECAST THROUGH THE REMAINDER OF THE MEMORIAL DAY WEEKEND.
TEMPERATURES SUNDAY AND MONDAY SHOULD CLIMB TO NEAR OR ABOVE THE
CENTURY MARK ACROSS MOST LOCATIONS.  THE COMBINATION OF THE DRY AND
WARM CONDITIONS AND SOUTHWEST WINDS OF 15 TO 25 MPH NECESSITATE A
FIRE WEATHER WATCH FOR THE GUADALUPES SUNDAY.

REAL LONG TERM...
MRF ENSEMBLES CONTINUE THE TREND OF INCREASING TROUGHINESS ACROSS
THE WESTERN CONUS.  AFTER DRY AND WARM CONDITIONS EARLY NEXT WEEK...
WE SHOULD SEE AN INCREASE IN PRECIP CHANCES TOWARD THE END OF THE
WORK WEEK.  TEMPERATURES SHOULD BE AT OR SLIGHTLY ABOVE NORMAL FOR
LATE MAY/EARLY JUNE.

THAT'S A WRAP...GOALS AGAINST AVERAGE FOLLOW...70.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  68/100/68/100  2000
LSA  64/ 98/65/ 98  2000
E41  68/ 99/68/ 99  2-00
6R6  72/102/72/102  1---u
MRF  61/ 92/61/ 92  1---
CNM  65/100/68/101  2---

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 26, 3:13 PM CDT, 5 hours 59 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT SAT MAY 26 2001

.SYNOPSIS...
LOW LEVEL MOISTURE REMAIN PLENTIFUL ACROSS THE OUTLOOK AREA...AND
WHEN COMBINED WITH AN UNSTABLE ATMOSPHERE...WILL PROVIDE FOR A CHANCE
OF SHOWERS AND THUNDERSTORMS TONIGHT.  THE FAVORED AREA FOR OVERNIGHT
THUNDERSTORMS WILL BE THE NORTHEAST PERMIAN BASIN...AS STORMS DEVELOP
OVER THE SOUTH PLAINS AND MOVE SOUTHEAST TOWARD THE REGION.

.THREATS...

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS MOST OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.  THE GREATEST RISK FOR SEVERE STORMS
IS EAST OF A LINE FROM HOBBS...TO KERMIT...TO FORT STOCKTON.
THUNDERSTORMS THAT DO FORM HAVE THE POTENTIAL TO CONTINUE THROUGH
THE OVERNIGHT HOURS...WITH STRONG WINDS AND LARGE HAIL BEING THE
GREATEST THREAT.  SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY
EVENING INTO SUNDAY MORNING.

JBM
Special weather statement, May 26, 9:09 PM CDT, 3 minutes before
TXZ046>048-052-053-063-069-070-270225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
909 PM CDT SAT MAY 26 2001

...TORNADO WATCH 293 CANCELLED FOR PORTIONS OF THE NORTHERN PERMIAN
   BASIN...

DAWSON...BORDEN...SCURRY...HOWARD...AND MITCHELL COUNTIES HAVE BEEN
CLEARED FROM THE TORNADO WATCH 293.

GLASSCOCK...UPTON...AND REAGAN COUNTIES CONTINUE IN SEVERE
THUNDERSTORM WATCH 295 UNTIL 2:00 AM SUNDAY MORNING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:19 PM CDTSevere Thunderstorm WarningMAFMartin71 min
May 26, 7:25 PM CDTSevere Thunderstorm WarningMAFDawson65 min
May 26, 7:48 PM CDTSevere Thunderstorm WarningMAFMitchell57 min
May 26, 7:51 PM CDTSevere Thunderstorm WarningMAFScurry39 min
May 26, 8:25 PM CDTSevere Thunderstorm WarningMAFMartin50 min
May 26, 8:26 PM CDTSevere Thunderstorm WarningMAFMidland64 min
May 26, 8:39 PM CDTSevere Thunderstorm WarningMAFMitchell51 min
May 26, 8:50 PM CDTSevere Thunderstorm WarningMAFGlasscock55 min
May 26, 9:20 PM CDTSevere Thunderstorm WarningMAFReagan55 min
May 26, 10:03 PM CDTSevere Thunderstorm WarningMAFUpton27 min
May 26, 10:20 PM CDTSevere Thunderstorm WarningMAFReagan60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.